Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 179, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 9, 2016, 7:43 AM CDT for Bon Homme County, Hutchinson County, Yankton County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2016, 7:43 AM CDT (12:43 UTC)
- Expired
- Sep 9, 2016, 8:15 AM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Bon Homme County, SD, Hutchinson County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -96 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
525 WUUS53 KFSD 091243 SVRFSD SDC009-067-135-091315- /O.NEW.KFSD.SV.W.0179.160909T1243Z-160909T1315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 743 AM CDT FRI SEP 9 2016 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN HUTCHINSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA... NORTHWESTERN YANKTON COUNTY IN SOUTHEASTERN SOUTH DAKOTA... NORTHEASTERN BON HOMME COUNTY IN SOUTHEASTERN SOUTH DAKOTA... * UNTIL 815 AM CDT * AT 743 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SCOTLAND...OR 14 MILES NORTHEAST OF TYNDALL...MOVING EAST AT 40 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN HUTCHINSON...NORTHWESTERN YANKTON AND NORTHEASTERN BON HOMME COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4310 9776 4322 9775 4323 9740 4306 9740 TIME...MOT...LOC 1243Z 273DEG 33KT 4316 9769 HAIL...1.25IN WIND...<50MPH $$ SCHUMACHER
3 follow-up statements
800
WWUS53 KFSD 091254
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 AM CDT FRI SEP 9 2016
SDC009-091303-
/O.CAN.KFSD.SV.W.0179.000000T0000Z-160909T1315Z/
BON HOMME SD-
754 AM CDT FRI SEP 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BON HOMME COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4312 9763 4322 9764 4323 9740 4309 9740
TIME...MOT...LOC 1253Z 273DEG 33KT 4316 9758
$$
SDC067-135-091315-
/O.CON.KFSD.SV.W.0179.000000T0000Z-160909T1315Z/
HUTCHINSON SD-YANKTON SD-
754 AM CDT FRI SEP 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR SOUTHEASTERN HUTCHINSON AND NORTHWESTERN YANKTON COUNTIES...
AT 753 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
MENNO...OR 18 MILES NORTHEAST OF TYNDALL...MOVING EAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN HUTCHINSON AND NORTHWESTERN YANKTON COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4312 9763 4322 9764 4323 9740 4309 9740
TIME...MOT...LOC 1253Z 273DEG 33KT 4316 9758
HAIL...1.00IN
WIND...<50MPH
$$
SCHUMACHER028 WWUS53 KFSD 091305 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 805 AM CDT FRI SEP 9 2016 SDC067-135-091315- /O.CON.KFSD.SV.W.0179.000000T0000Z-160909T1315Z/ HUTCHINSON SD-YANKTON SD- 805 AM CDT FRI SEP 9 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR SOUTHEASTERN HUTCHINSON AND NORTH CENTRAL YANKTON COUNTIES... AT 805 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF MAYFIELD...OR 18 MILES NORTH OF YANKTON...MOVING EAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN HUTCHINSON AND NORTH CENTRAL YANKTON COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4313 9756 4321 9756 4323 9740 4311 9740 TIME...MOT...LOC 1305Z 273DEG 33KT 4315 9743 HAIL...1.00IN WIND...<50MPH $$ SCHUMACHER
509
WWUS53 KFSD 091309
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
809 AM CDT FRI SEP 9 2016
SDC067-135-091319-
/O.EXP.KFSD.SV.W.0179.000000T0000Z-160909T1315Z/
HUTCHINSON SD-YANKTON SD-
809 AM CDT FRI SEP 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUTCHINSON AND
NORTH CENTRAL YANKTON COUNTIES WILL EXPIRE AT 815 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4313 9756 4321 9756 4323 9740 4311 9740
TIME...MOT...LOC 1306Z 273DEG 33KT 4315 9743
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 6:34 AM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 9, 6:34 AM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 634 AM CDT FRI SEP 9 2016 .SHORT TERM...(Today and Tonight) Issued at 338 AM CDT Fri Sep 9 2016 Low confidence forecast in Pops today as front works through the region. SPC analysis suggest virtually uncapped environment across the southern half of the forecast area, yet thunderstorms are concentrated to the north. As the upper wave pivots into the western portions of the forecast area, expect thunderstorms to attempt to build south. With effective bulk shear running in the 40- 50 knot range, expect the potential for a few of the stronger storms to approach severe limits. With the wind shear mainly concentrated 8000 feet and above, expect the severe threat to mainly be hail. Convection will work out of the region tonight and temps should fall under good radiative conditions. Have kept lows in the upper 40s to lower 50s. .LONG TERM...(Saturday through Thursday) Issued at 338 AM CDT Fri Sep 9 2016 Saturday will be a fairly nice day with northwest winds averaging about 10 to 20 mph along and east of Interstate 29. The winds will be lighter to the west and the entire area will see decreasing winds through the afternoon. Otherwise mostly sunny skies and temperatures in the 70s will make for a very nice day. Saturday night into Sunday will see winds turn to the south and increase. In fact it could be pretty breezy on Sunday. While the afternoon humidities are not expected to be quite low enough to create fire weather concerns with south winds at 15 to 30 mph and relative humidity values falling to about 35 percent in central SD and 45 percent in southwest Minnesota and northwest Iowa fire weather will be a concern. Highs Sunday will range from the mid 70s in southwest Minnesota and northwest Iowa to the mid 80s in central SD. In the outer periods (Monday through Thursday), a large scale trough extending from central Canada into central California will move through the northern plains on Monday into Tuesday. A jet maxima will move across the Canadian border which will push a low and mid level thermal boundary south through the area. This should bring increasing cloud cover as well as a threat for showers and thunderstorms. With the surface to about 850mb boundary south of the area by Monday afternoon this will leave southeast SD, northwest Iowa and southwest Minnesota looking for instability in the mid levels. While there is some minor instability the threat for severe looks low, and the better chances for showers and thunderstorms should be across northwest Iowa. As this jet max races east of the area it detaches from the broad large scale trough, leaving behind a cut off upper level low in the desert southwest. This should allow for weak upper level ridging to build across the plains and bring cool but dry conditions Tuesday and Wednesday. Highs both Tuesday and Wednesday likely only in the 60s while morning lows will be in the 40s, with the coolest morning on Wednesday. The cut off low to the southwest appears to try to eject some energy onto the plains so a low chance for showers and thunderstorms but models differ on handling the low so confidence not very high. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 628 AM CDT Fri Sep 9 2016 MVFR Conditions across northwest Iowa this morning. These ceilings will gradually rise this afternoon as cold front works through the area. Could see rounds of thunderstorms ahead of the front. Behind the front, much more stable with VFR conditions. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...BT LONG TERM...08 AVIATION...BT
Hazardous weather outlook, Sep 9, 4:30 AM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 AM CDT FRI SEP 9 2016 SDZ038-050-052-057-058-100930- BEADLE-GREGORY-JERAULD-BRULE-AURORA- 430 AM CDT FRI SEP 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-053>056-059>071-100930- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-KINGSBURY-BROOKINGS- SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME- YANKTON-CLAY SD-UNION- 430 AM CDT FRI SEP 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. WHILE THE RISK OF WIDESPREAD SEVERE WEATHER IS LOW...AN ISOLATED STORM OR TWO COULD BECOME SEVERE. THE MAIN RISK IN SEVERE STORMS WOULD BE QUARTER SIZE HAIL AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL POSSIBLE DURING THE DAYLIGHT HOURS TODAY.
In the hours before
Local storm report, Sep 9, 6:36 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
636 AM CDT FRI SEP 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM HAIL 1 S FREEMAN 43.33N 97.43W
09/09/2016 M1.75 INCH HUTCHINSON SD PUBLIC
.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 1:27 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 33 min |
| Sep 9, 5:16 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 29 min |
| Sep 9, 5:41 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.